Join 3,494 readers in helping fund MetaFilter (Hide)


Did I permanently break my sweat glands?
October 8, 2009 10:10 AM   Subscribe

I think I permanently broke my sweat glands.

I've been using Certain-Dri not as directed; basically, 2 or 3 swipes under each arm in the morning, instead of the one at night as recommended. Again, I am aware this is not as directed. But here's the mystery. One day I put on the stuff and my left armpit started screaming bloody murder; I washed off the residue and saw I had a huge rash. The right armpit was fine. A week later, after using nothing under my arms since the rash/bad reaction, I realized that while the rash is almost gone, my left armpit does not sweat at all. At all. The right armpit, which never had that reaction, is happily sweating away.

Is this permanent? While I feel weird that I fucked up my body, it's actually kind of awesome. I googled pretty much every term I could think of but asymmetrical sweat gland malfunction is not the easiest thing to find.
posted by anonymous to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
You inflamed your sweat glands and skin so they're not functioning like they should. It takes longer than a week for all your skin cells and such to regenerate but you will eventually start sweating again. You probably won't be able to use Certain-Dri anymore.
posted by fiercekitten at 10:21 AM on October 8, 2009 [1 favorite]


As a permanently sweaty man myself, my experiment would be to try increased dosage on the other armpit to see if i could provoke the same reaction.
posted by Oktober at 10:21 AM on October 8, 2009 [1 favorite]


There exist certain anti-sweating topicals which are reapplied every few weeks. I believe Drionic is for six weeks. So you probably have at least that long to wait to truly panic, unless you're up for a dermatologist's visit.
posted by adipocere at 10:26 AM on October 8, 2009


my experiment would be to try increased dosage on the other armpit to see if i could provoke the same reaction

I'm not sure I could recommend this. Deliberately giving yourself a rash does not seem like a well-justified course of action without getting more information first.
posted by scrutiny at 10:35 AM on October 8, 2009 [1 favorite]


You just need to use it less. It can be really irritating to your skin if you use too much. Try only using it every other day; it should be just as effective.
posted by oinopaponton at 10:36 AM on October 8, 2009


I started using certain-dri a couple years ago. Around nine months back, I stopped using it for various reasons. I noticed that my left pit would *never* sweat, whereas my right would cause me significant embarrassment. This is still the situation, all these months later. I have no idea why.
posted by pyrom at 11:49 AM on October 8, 2009


Certain DriĀ® Solid Anti-Perspirant contains 25% aluminum sesquichlorohydrate

That's a lot of aluminium blocking your pores.
I used to use anti perspirant and it gave me rashes and redness. I switched to deodorant and suggest you do the same.
posted by PowerCat at 12:21 PM on October 8, 2009


It could be a chemical burn as well. Same thing happened to me. It took about 3 weeks to heal. Never used it again.
posted by stormpooper at 12:53 PM on October 8, 2009


Outside of the rash, it's not unusual to be able to back off on Certain-Dri application once you've been using it for a while. If you've been using it heavily, a week wouldn't surprise me, especially with inflammation which will close up pores.

The morning/night thing shouldn't matter too much; from my understanding, the reasons they suggest night are that your body is coolest overnight so you won't just sweat it off; that the active ingredients can burn a bit if they're applied to moist skin; and that it can stain clothing.
posted by mendel at 7:19 PM on October 8, 2009


« Older I'm embarrassed by the way my ...   |  Short version: I was fired for... Newer »
This thread is closed to new comments.